Autism and Medication: Assessing Effectiveness and Weaning

drug therapy for autismOur series on autism and medication continues with a look at how to evaluate whether or not a particular medication is working for your child. Choosing to medicate is a serious decision, and it is important to be aware of the potential benefits and risks prior to starting any medication. Ultimately, the benefits should outweigh the risks, since many medications can have potential long-term side effects.

How can you tell if a particular medication is working for your child? The most obvious test would be to make sure it is having the desired effect. If the medication is meant to treat a medical issue, such as seizures, then you would want to make sure that your child is having fewer seizures. If it is meant to target a behavioral symptom, then that symptom should be substantially decreased.

A good way to evaluate this is to do a blind evaluation. For a blind evaluation, don’t tell an unbiased, third-party, about the medication, and wait to see if they notice a difference. For example, if increased speech was the goal, then you might want to bring your child to speech therapy and wait to see if the therapist notices a difference. If a “blind” third party notices a difference, then the medication is probably working.

It’s also important to not make any changes to therapies or other approaches when introducing a new medication. This is important because you want to be certain that any positive changes are due to the medication, and not to a new therapy or protocol. This is why it’s also important to start only one medication at a time.

Different brands of the same medication may affect your child differently. For example, Prozac, Paxil, and Zoloft are similar, but there are subtle differences that may cause one to be more effective than another. Trial and error may be necessary to find the right formula for your child.

Sometimes a medication that was effective may suddenly stop working. This can occur when a child reaches puberty, or when a medication builds up in a child’s system. This can be a problem with SSRI medications, which can start out with good results, but later lead to insomnia and at times, extreme acting-out behaviors. It is important to monitor your child, and to let your doctor know if your child starts waking up too early or showing signs of insomnia. This may be a sign that the dosage needs to be reduced.

Most medications should never be stopped abruptly, especially if your child has been taking it for a long time. The dosage should be reduced slowly, under the supervision of the child’s doctor. If your child has been on the medication for less than one month, gradual weaning may not be necessary, but it’s important to check with your doctor first.

The decision to medicate is serious, and it’s important to understand the risks. With proper guidance, the right medication can make a positive difference for many children on the autism spectrum.